Alert archive / Illinois / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 121, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 17, 2001, 3:41 PM CDT for 4 counties in Illinois. It was in force for 64 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 17, 2001, 3:41 PM CDT (20:41 UTC)
- Expired
- Jul 17, 2001, 4:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
Counties Cass County, IL, Fulton County, IL, Mason County, IL, Schuyler County, IL
The radar
The Lincoln radar (KILX), 78 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 3:48 PM CDT | Thunderstorm Wind 52 E | Astoria, IL | Thunderstorm winds blew down numerous trees, including some that were over two feet in diameter at the Anderson Lake State Fish and Wildlife Area. Some buildings sustained minor damage due to the fallen trees. |
| Jul 17, 3:58 PM CDT | Thunderstorm Wind 50 E | Bath, IL | Six to eight power poles were blown down . |
| Jul 17, 4:17 PM CDT | Thunderstorm Wind 50 E | Beardstown, IL | Several trees and power lines were blown down. |
| Jul 17, 4:20 PM CDT | Hail 0.75 | Beardstown, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 2:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 358 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KILX 172042
SVRSPI
ILC017-057-125-169-172145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
341 PM CDT TUE JUL 17 2001
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MASON COUNTY IN CENTRAL ILLINOIS
CASS COUNTY IN WEST CENTRAL ILLINOIS
SCHUYLER COUNTY IN WEST CENTRAL ILLINOIS
FULTON COUNTY IN WEST CENTRAL ILLINOIS
* UNTIL 445 PM CDT
* AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 9 MILES WEST OF HAVANA TO 6 MILES
WEST OF BROWNING...MOVING SOUTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
BEARDSTOWN
FREDERICK
BROWNING
HAVANA
BLUFF SPRINGS
BATH
CHANDLERVILLE
KILBOURNE
VIRGINIA
THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.
LAT...LFON 4038 9018 4009 9054 3989 9032 3992 9002
4013 9001 4018 8982
$$
GEELHART/AUTENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:15 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 17, 2:15 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 215 PM CDT TUE JUL 17 2001 CONCERNS FOR THIS PERIOD INCLUDE MONITORING HEAT INDICIES NEXT COUPLE OF AFTERNOONS AND CONVECTION CHCS NEXT COUPLE OF DAYS. VIS SAT SHOWING WHAT APPEARS TO BE AN OUTFLOW BOUNDARY...MOVING THROUGH EXTREME EASTERN IA AND WESTERN IL. CONVECTION IS ONGOING ACROSS PORTIONS OF EASTERN IOWA AND NOW NORTHWEST IL...JUST BEGINNING TO ENTER MY NORTHWESTERN COUNTIES. UNSTABLE CONDITIONS IN PLACE WITH CAPES SHOWING ON THE ORDER OF 2000 TO 3000 J/KG AND LI/S -7 TO -9. WITH DEWPTS IN LOW TO MID 70S AND TMPS IN THE MIDDLE TO UPPER 80S...SEE NO REASON WHY CONVECTION WON/T CONTINUE TO DEVELOP INTO THE EARLY EVENING HOURS ACROSS MAINLY THE NORTHWEST AND CENTRAL PORTIONS OF THE CWA. SPC HAS BOXED MUCH OF MY CWA INTO THIS EVENING WITH THIS CONVECTION. INTO THE OVERNIGHT HOURS...LOW LVL JET AND BEST WAA FOCUS IN SOUTHERN MINNESOTA AND NORTHERN IOWA. THIS WILL LIKLEY RESULT IN ANOTHER MCS DVLPG OVERNIGHT AND MOVING SOUTH AND EAST. LAST NIGHTS STAYED TO OUR NORTH...BUT WITH INITIATION OF THIS ONE A BIT FUTHER SW FROM LAST NIGHTS...BUT STILL WILL LIKELY MISS OUR AREA. DO NOT PLAN ON GETTING FANCY AND WILL KEEP 30 POPS GOING INTO OVERNIGHT HOURS AS WELL. DAY 2 OUTLOOK MENTIONS CONCERN FOR POSSIBLE SUPERCELL DEVELOPMENT IN NORTHERN ILLINOIS DURING THE AFTERNOON AND EVENING HOURS ON WEDS...SIMILAR TO WHAT IS NOW EVOLVING. BEST CHC FOR PCPN WILL BE DURING THAT TIME...BUT WILL NOT GET SPECIFIC WITH TIMING OF PCPN IN ZONES. THREAT WILL CONTINUE INTO FRIDAY AS BOUNDARY SETS UP ACROSS OR SW OF THE AREA. EXTENDED NOW SHOWING THAT SAT AND SUNDAY MAY BE DRY ACROSS THE AREA...BUT NOT READY TO GIVE UP QUITE YET. WILL KEEP WITH PERSISTANCE. FRONTAL BOUNDARY DROPPING OUT OF THE PLAINS SEEMS TO BE A BIT SLOWER MOVING IN...SO WILL INTRODUCE CHC POPS FOR TUESDAY. GUIDANCE NUMBERS LOOK TO BE ONLINE WITH CURRENT THINKING. WILL NOT DEVIATE MUCH FROM THEM WITH LOWS IN THE LOWER TO MIDDLE 70S AND HIGHS AROUND OR INTO THE LOWER 90S. TMP OF 93 AND DEWPT OF 75 GIVES HEAT INDEX 0F 104. HEAT ADVISORY WILL LIKELY BE NEEDED FOR TOMORROW...BUT WILL BE UP TO MID CREW TO MAKE THAT CALL. THANKS FOR COORDINATION WITH LOT. ...PRELIMINARY CCF FOR COORDINATION PURPOSES ONLY... SPI BB 073/093 073/092 073 26643 PIA BB 073/093 074/091 073 26643 DEC BB 072/092 073/092 072 26643 5CMI BB 072/091 072/091 072 26433 MTO BB 071/090 072/092 072 26433 LWV BB 072 092 073/092 073 26333 .ILX...NONE. FISHER
In the hours before
Special weather statement, Jul 17, 11:15 AM CDT, 4 hours 26 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-171730- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS NATIONAL WEATHER SERVICE LINCOLN IL 1115 AM CDT TUE JUL 17 2001 WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL ILLINOIS THIS AFTERNOON AND AGAIN LATE TONIGHT. THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. TROPICAL LIKE MOISTURE COMBINED WITH TEMPERATURES CLIMBING TOWARD 90 DEGREES WILL RESULT IN UNCOMFORTABLE OUTDOOR CONDITIONS. THE HEAT INDEX IS EXPECTED TO REACH LEVELS BETWEEN 95 AND 100 DEGREES FROM 1 TO 7 PM. HUETTL
Local storm report, Jul 17, 3:36 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
336 PM CDT TUE JUL 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM 1 W LITTLETON IL 70 MPH TSTM WIND GUST
07/17/01 SCHUYLER ESTIMATED WIND GUST OF 60
TO 70 MPH. PEA SIZE HAIL
ALSO REPORTED. FROM COUNTY
SHERIFF.
FISHERThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 2:56 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Schuyler | 64 min |
| Jul 17, 4:42 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Morgan | 63 min |
| Jul 17, 4:51 PM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 54 min |
| Jul 17, 5:13 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 62 min |
| Jul 17, 5:42 PM CDT | Flash Flood Warning | ILX | Morgan | 3 hr |
| Jul 17, 5:45 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 60 min |
| Jul 17, 5:47 PM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 28 min |
| Jul 17, 6:10 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 65 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.